Eosinophilic myocarditis in patients awaiting heart transplantation*


    loading  Checking for direct PDF access through Ovid

Abstract

ObjectiveTo determine the possible causative agents of eosinophilic or hypersensitivity myocarditis in patients awaiting heart transplantation.DesignConsecutive patient series.SettingLarge university-affiliated hospital.PatientsA total of 190 consecutive patients who had heart transplantation at our center.InterventionsThe myocardium of the explanted heart was examined for a mixed inflammatory cell infiltrate containing an identifiable component of eosinophils. The relative quantity of each cell type was evaluated by a semiquantitative grading system (scored 0 to 3). The clinical findings and medications were reviewed, and patients were followed after heart transplantation.Measurements and Main ResultsEosinophilic myocarditis (EM) was found in the explanted heart in 14 patients (7.4%). Myocardial infiltration by eosinophils ranged from mild (n = 6), often focal involvement to marked (n = 8), usually multifocal or widespread involvement. Twelve patients (86%) had peripheral blood eosinophilia before transplant, and in ten (71%), the eosinophil count at least doubled. Loop or thiazide diuretics were used in all 14 patients, and angiotensin-converting enzyme inhibitors were used in 12. Preoperative characteristics were similar in patients with and without EM, except for a higher frequency of inotropic support and assist devices in EM patients. Dobutamine was used in 12 (86%) and dopamine in seven (50%; one with dopamine alone), and one patient (7%) received neither dopamine nor dobutamine. In two patients receiving dobutamine and one receiving dopamine, tapering or discontinuation of the inotropic infusion resulted in a significant diminution of the peripheral eosinophilia and the EM before transplantation. Postoperative survival in patients with and without EM was similar at 8 yrs (50% ± 13% and 54% ± 4%, p = .34). No patient in this study has had EM on biopsy after transplant.ConclusionsEM is a complication of multiple drug therapy in patients awaiting heart transplantation, and should be suspected when peripheral blood eosinophilia is present or the eosinophil count increases by at least two-fold. EM may be related to intravenous inotropic therapy, and this is the first study to document improvement in myocardial pathology after inotropic drug withdrawal. Hypersensitivity to thiazide and loop diuretics, angiotensin-converting enzyme inhibitors, and antibiotics must also be considered. Survival after heart transplantation is not impaired, and postoperative steroid therapy may prevent EM.

    loading  Loading Related Articles